Georgia, 2021

Tropical Storm and Lightning Strike in Georgia, June 28, 2021

June 28, 2021 · NWS CHS · 2 events in 2 counties and zones

Tropical Storm Danny initially developed as a tropical depression approximately 110 miles off the Southeast United States coast during the late morning of June 28th, 2021, slowly tracking west-northwest across warmer gulf stream waters and eventually reaching tropical storm strength at 305 PM on June 28th, 2021 approximately 70 miles off the Georgia coast. 82 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Tropical Storm Danny initially developed as a tropical depression approximately 110 miles off the Southeast United States coast during the late morning of June 28th, 2021, slowly tracking west-northwest across warmer gulf stream waters and eventually reaching tropical storm strength at 305 PM on June 28th, 2021 approximately 70 miles off the Georgia coast. Danny made landfall at 8:00 PM just north of Hilton Head on Pritchards Island, South Carolina with a minimum central pressure of 1010 MB or 29.82 inches. After landfall, Danny continued moving to the west-northwest, eventually weakening to a tropical depression near the South Carolina/Georgia state line and following a path across central Georgia. The primary impacts from Danny included gusty winds and heavy rainfall. Across Chatham and Effingham counties, rainfall total amounts ranged approximately 3.25 to 5.50 inches. Winds peaked over the Atlantic coastal waters with a 41 knot wind gust measured at Buoy 41029. Otherwise, wind gusts generally ranged between 25 to 40 mph across Chatham County, producing isolated/minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 2:54 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 28, 2:54 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
354 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Tropical Storm Danny over the southwest Atlantic will move
onshore along the South Carolina coast this evening. Atlantic
high pressure will then prevail before a cold front approaches
the region late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 350 PM: See NHC for the latest update on Tropical Storm
Danny. KCLX data and visible satellite clearly shows the center
of Tropical Storm Danny off the coast of the SC Lowcountry,
tracking WNW. Rain bands associated with Danny will increase
across the coastal areas through the rest of the afternoon into
early evening. High resolution guidance indicates that rainfall
bands may reach an inflection point near the SC/GA State line,
resulting in periods of heavy rainfall. Latest SPC mesoscale
analysis indicated STP values around 1 unit along the SC Coast.
It is possible that convection over the SC Lowcountry will show
periods of concentrated mesos. The forecast will time cate PoPs
passing SE to NW across the forecast area this evening.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Atlantic high pressure will be the dominant feature Tuesday through
Thursday. Expect fairly typical diurnal shower/thunderstorm coverage
each day. The threat for organized severe weather is low.
Temperatures will be within a few degrees of normal, with highs
peaking in the upper 80s to around 90, and lows mainly in the lower
70s, although more mild in the mid 70s at the immediate coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Atlantic high pressure will begin to lose influence late week into
the weekend as an amplified mid level trough shifts into the eastern
U.S. and brings a cold front towards the region. There is still
uncertainty with regards to how far and fast the front progresses,
but regardless, deep southwest flow will keep PWats near or over 2
inches and lead to scattered to numerous showers/thunderstorms each
day. Temperatures through the period are expected to be near to
slightly below normal.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Tropical Depression 4 will make its way onshore late this
afternoon/early this evening, brining impacts to KCHS/KJZI. Gusty
winds as well as showers/thunderstorms are expected. KSAV is south
of TD 4 and will experience minimal impacts, mainly in the form of
showers and possibly a thunderstorm. Gusty winds will subside early
tonight as TD 4 moves quickly inland. MVFR ceilings, maybe even IFR
at KSAV, may linger at all terminals through the evening and into
Tuesday AM.

Extended Aviation Outlook: Brief flight restrictions possible mainly
in daytime showers and thunderstorms, and possibly in early morning
low clouds/fog.

&&

.MARINE...
Tropical Storm Danny is forecast to track WNW across the SC waters
through rest of this afternoon and evening. Tropical Storm Warnings
have been posted for the SC marine zones. The GA waters will remain
on the south side of the system, resulting in Small Craft Advisory
conditions.

Tuesday through Saturday: Atlantic high pressure will be the
dominant feature through the period, although a cold front will
approach the region from the west late week. Southeast winds will
gradually become more southerly with time, and then increase in
speed towards the weekend as the pressure gradient becomes enhanced.
Conditions could become supportive of Small Craft Advisories for
portions of the waters.

Rip Currents: A Moderate Risk for rip currents is in place for all
South Carolina and Georgia beaches through this evening as low
pressure advances to the Southeast coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Tropical Storm Warning for SCZ045-050-052.
MARINE...Tropical Storm Warning for AMZ330-350-352.
     Small Craft Advisory until 11 PM EDT this evening for AMZ354.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ374.

&&

NEAR TERM...NED
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...CPM/ETM
MARINE...NED/ETM
Hazardous weather outlook, Jun 28, 11:11 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston SC
1211 PM EDT Mon Jun 28 2021

GAZ117-119-139-141-SCZ048-049-051-291545-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
1211 PM EDT Mon Jun 28 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Flash Flooding: There is a low risk for localized flash flooding,
especially in urbanized areas and coastal locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-291545-
Charleston-
1211 PM EDT Mon Jun 28 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Tropical Storm Warning.

Flash Flooding: There is a low risk for localized flash flooding,
especially in urbanized areas and coastal locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-291545-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
1211 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-052-291545-
Inland Berkeley-Tidal Berkeley-
1211 PM EDT Mon Jun 28 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Flash Flooding: There is a low risk for localized flash flooding,
especially in urbanized areas and coastal locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-291545-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
1211 PM EDT Mon Jun 28 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-374-291545-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1211 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 28, 1:18 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
218 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TROP DEPRESSION  5 ESE DEWEES ISLAND     32.81N  79.63W
06/28/2021                   AMZ350             SC   BUOY

            THE CAPERS NEARSHORE BUOY REPORTED A 38 KNOT WIND GUST
            CAUSED BY TROPICAL DEPRESSION FOUR.

&&

EVENT NUMBER CHS2100302

CPM
Local storm report, Jun 28, 1:33 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TROP DEPRESSION  2 WSW FOLLY BEACH       32.64N  79.97W
06/28/2021                   CHARLESTON         SC   MESONET

            THE SENSOR AT FOLLY SOUTH END OBSERVED A 36 KNOT WIND
            GUST CAUSED TROPICAL DEPRESSION FOUR.

&&

EVENT NUMBER CHS2100303

CPM
Special weather statement, Jun 28, 2:53 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
353 PM EDT Mon Jun 28 2021

SCZ042-047-048-051-282030-
Inland Jasper-Coastal Jasper-Hampton-Beaufort-
353 PM EDT Mon Jun 28 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON AND
JASPER COUNTIES...

At 352 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Coosawhatchie
to near Hilton Head Island, and moving west at 30 mph.

HAZARD...strong winds 40 to 50 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Port Royal, Ridgeland, Bellinger Hill
Area, Clarendon, Jasper and Hardeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3265 8119 3265 8080 3215 8068 3214 8070
      3211 8109
TIME...MOT...LOC 1952Z 096DEG 28KT 3259 8087 3224 8079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 28, 3:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TROPICAL STORM   1 ESE ISLE OF PALMS     32.78N  79.79W
06/28/2021                   AMZ350             SC   MESONET

            THE SENSOR AT ISLE OF PALMS REPORTED A WIND GUST OF 34
            KNOTS CAUSED BY TROPICAL STORM DANNY.

&&

EVENT NUMBER CHS2100304

CPM

The radar

The Charleston,SC radar (KCLX), 51 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 tropical storm, 1 lightning. Local standard time, as filed.

Tropical Storm, Coastal Chatham

When
June 28, 3:39 PM EST to 3:40 PM EST
Where
Coastal Chatham forecast zone
Reported by
Emergency Manager

A Chatham County emergency manager reported a power line down in the 1400 block of East Anderson Street in Savannah, Georgia.

Lightning, Chatham

When
June 28, 5:27 PM EST
Where
Chatham County, 0.91 mi SW of Oleary
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.210, -81.190

A Chatham County emergency manager reported lightning striking the clubhouse of the Rice Hope subdivision in the Port Wentworth area. Smoke was also reported in the building.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966486, 966488.